Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 248, NWS Springfield, MO

December 25, 2016Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Dec 25, 2016, 7:21 PM CST for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2016, 7:21 PM CST (01:21 UTC)
Expired
Dec 25, 2016, 7:45 PM CST
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 519 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
519 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS53 KSGF 260121
SVRSGF
KSC021-037-MOC011-097-260145-
/O.NEW.KSGF.SV.W.0248.161226T0121Z-161226T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
721 PM CST SUN DEC 25 2016

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crawford County in southeastern Kansas...
  Eastern Cherokee County in southeastern Kansas...
  Northwestern Jasper County in southwestern Missouri...
  Southwestern Barton County in southwestern Missouri...

* Until 745 PM CST

* At 721 PM CST, a severe thunderstorm was located near Columbus,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Prairie State Park...
  Carl Junction...                  Columbus...
  Jasper...                         Liberal...
  Weir...                           Purcell...
  Nashville...                      Mindenmines...
  Asbury...                         Neck City...
  Waco...                           Neutral...
  Crestline...                      Lawton...
  Opolis...                         Riverton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 9476 3717 9487 3758 9455 3736 9426
TIME...MOT...LOC 0121Z 222DEG 54KT 3715 9475 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
404 
WWUS53 KSGF 260134
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
734 PM CST SUN DEC 25 2016

KSC021-037-MOC011-097-260145-
/O.CON.KSGF.SV.W.0248.000000T0000Z-161226T0145Z/
Crawford KS-Cherokee KS-Jasper MO-Barton MO-
734 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN CRAWFORD...NORTHEASTERN CHEROKEE...NORTHWESTERN
JASPER AND SOUTHWESTERN BARTON COUNTIES...

At 732 PM CST, a severe thunderstorm was located 7 miles north of
Carl Junction, or 10 miles southeast of Pittsburg, moving northeast
at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Prairie State Park...
Jasper...                         Liberal...
Nashville...                      Mindenmines...
Asbury...                         Neck City...
Waco...                           Lawton...
Opolis...                         Crestline...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Little or no lightning and thunder are occurring with this storm.
Do not wait to see lightning or hear thunder to take shelter.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 9470 3733 9472 3758 9455 3736 9426
TIME...MOT...LOC 0132Z 222DEG 54KT 3728 9461 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
570 
WWUS53 KSGF 260139
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
739 PM CST SUN DEC 25 2016

KSC021-037-260148-
/O.CAN.KSGF.SV.W.0248.000000T0000Z-161226T0145Z/
Crawford KS-Cherokee KS-
739 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHEASTERN CHEROKEE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3747 9462 3758 9455 3736 9426 3717 9462
TIME...MOT...LOC 0138Z 222DEG 54KT 3735 9453 

$$

MOC011-097-260145-
/O.CON.KSGF.SV.W.0248.000000T0000Z-161226T0145Z/
Jasper MO-Barton MO-
739 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHWESTERN JASPER AND SOUTHWESTERN BARTON COUNTIES...

At 738 PM CST, a severe thunderstorm was located 9 miles south of
Mindenmines, or 10 miles southeast of Pittsburg, moving northeast at
60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Prairie State Park...             Jasper...
Liberal...                        Nashville...
Mindenmines...                    Asbury...
Waco...                           Opolis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Little or no lightning and thunder are occurring with this storm.
Do not wait to see lightning or hear thunder to take shelter.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9462 3758 9455 3736 9426 3717 9462
TIME...MOT...LOC 0138Z 222DEG 54KT 3735 9453 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:42 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 25, 5:42 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
542 PM CST Sun Dec 25 2016

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CST Sun Dec 25 2016

We have seen quite the transition in weather across the Missouri
Ozarks over the last 12 hours as a warm front continues to lift
northeast across the area. South of the front, temperatures have
warmed to around 70 degrees in the Joplin area with dew points
around 60 degrees. North and east of the front, temperatures were
in the upper 50s around West Plains and Rolla with patchy fog
continuing.

That warm front will continue to lift northeast this evening as
strong surface low pressure tracks northeast into the eastern
Dakotas. A trailing surface front/trough will be the focus of a
thin line of showers and a few isolated thunderstorms this
evening and overnight as this feature tracks east across the
area. This line of shallow convection has actually been ongoing
for the entire day off to our west.

We continue to believe that there will be a threat for isolated
damaging wind gusts across western Missouri and southeastern
Kansas with any small bowing structures. We will be closely
monitoring radar trends across eastern Kansas and Oklahoma as
short term model guidance is trending upward with instability. If
we begin to see more in the way of robust updrafts to our west, an
increase in the severe threat may be warranted.

That thin line of convection will then push out of south-central
Missouri around, or shortly after daybreak. Dry weather is then
expected for the remainder of Monday with temperatures remaining
mild. We have gone on the high side of guidance with highs
expected to reach the lower to middle 60s over most areas.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CST Sun Dec 25 2016

We will see a secondary cold front push through the area Monday
night which will bring in slightly cooler temperatures for
Tuesday. However, we are still looking at highs remaining above
normal in the upper 40s to lower 50s. Dry weather will continue
through through at least Tuesday as weak high pressure settles
over the region.

A few models then bring a very weak short wave trough through the
area from Tuesday night into Wednesday. There is an outside shot
at a rain shower or two across far southern Missouri, however
moisture quality and lift look fairly minimal.

There is then a general model consensus that the upper level flow
will become more amplified towards the end of the week with a
northwesterly flow setting up across the eastern half of the
United States. This should lead to a cooling trend as we look to
finish off the year. Global models indicate that the southern
branch of the upper level jet may become a bit more active as we
get into next weekend. This will be something to watch as it may
represent our next decent shot at precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 533 PM CST Sun Dec 25 2016

KSGF/KJLN/KBBG tafs: Rain/drizzle/showers are occurring with
gusty south winds ahead of a sfc/trough over eastern KS/OK. A line
of forced showers is occurring with the trough and will pass
through the region over the next few hours. Some enhanced wind
gusts may occur with somewhat deeper/heavier showers. Expect
generally mvfr/vfr ceilings ahead of the line, then vfr
conditions once the showers clear off to the east.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CST this evening for MOZ066-077-088-093-
     101.

KS...Wind Advisory until 7 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Dec 25, 12:46 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CST SUN DEC 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1246 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  WIND GUSTS UP TO 40 MILES PER HOUR WILL BE POSSIBLE ALONG AND
  WEST OF THE INTERSTATE 49 CORRIDOR AS A LOW PRESSURE SYSTEM
  STRENGTHENS ACROSS THE PLAINS.

  A NARROW LINE OF SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM
  OR TWO WILL PUSH FROM THE WEST TO THE EAST ACROSS THE OUTLOOK
  AREA FROM THIS EVENING INTO THE OVERNIGHT PERIOD. WIND GUSTS
  OF 30 TO 45 MPH WILL ACCOMPANY THIS LINE. ISOLATED DAMAGING
  WIND GUSTS TO 60 MPH WILL BE POSSIBLE THIS EVENING...
  GENERALLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THESE
  STRONGER WIND GUSTS WILL BE POSSIBLE WITH ANY SMALL BOWING
  SEGMENTS WITHIN THE MAIN LINE OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Dec 25, 5:56 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
556 PM CST SUN DEC 25 2016

KSZ073-097-101-260045-
Crawford KS-Cherokee KS-Bourbon KS-
556 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...BOURBON AND
WESTERN CHEROKEE COUNTIES UNTIL 645 PM CST...

At 551 PM CST, trained weather spotters and wind gauges indicated a
line of rain showers producing gusty winds from near Kincaid to near
Erie to 7 miles west of Edna. Movement was east at 30 mph.

Wind gusts of 40 to 50 mph can be expected with this line of showers.

Locations impacted include...
Fort Scott...                     Girard...
Marmaton...                       Sherman...
Mccune...                         Bronson...
Uniontown...                      Walnut...
West Mineral...                   Fulton...
Redfield...                       Hepler...
Mapleton...                       Petersburg...
Hallowell...                      Porterville...
Greenbush...                      Devon...
Brazilton...                      Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3803 9508 3804 9465 3765 9477 3700 9502
      3700 9507 3750 9509
TIME...MOT...LOC 2351Z 250DEG 25KT 3805 9512 3754 9529 3702 9549

Schaumann
Special weather statement, Dec 25, 7:02 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
702 PM CST SUN DEC 25 2016

KSZ097-101-MOZ066-077-088-260145-
Crawford KS-Cherokee KS-Jasper MO-Barton MO-Vernon MO-
702 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAWFORD...CHEROKEE...
SOUTHWESTERN VERNON...WESTERN JASPER AND WESTERN BARTON COUNTIES
UNTIL 745 PM CST...

At 700 PM CST, Doppler radar was tracking showers producing gusty
winds along a line extending from near Girard to Cherokee to near
Treece. Movement was east at 30 mph.

Wind gusts of 40 to 50 mph can be expected with this line of showers.

Locations impacted include...
Northwestern Joplin...            Pittsburg...
Prairie State Park...             Carl Junction...
Baxter Springs...                 Frontenac...
Columbus...                       Galena...
Girard...                         Oronogo...
Arma...                           Liberal...
Cherokee...                       Airport Drive...
Weir...                           Lowell...
Mulberry...                       Scammon...
Chicopee...                       Nashville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3732 9490 3758 9488 3777 9438 3744 9436
      3705 9455 3706 9461 3700 9462 3700 9502
TIME...MOT...LOC 0100Z 252DEG 25KT 3753 9479 3734 9478 3700 9495

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 7:44 PM CSTSevere Thunderstorm WarningSGFBarton19 min
Dec 25, 9:03 PM CSTSpecial Weather StatementSGFLawrence42 min
Dec 25, 9:10 PM CSTSevere Thunderstorm WarningSGFDade, Lawrence24 min
Dec 25, 9:37 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton23 min
Dec 25, 9:58 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton32 min
Dec 25, 10:29 PM CSTSpecial Weather StatementSGFLawrence31 min
Dec 26, 12:29 AM CSTSpecial Weather StatementSGFTexas, Wright31 min
Dec 25, 7:02 PM CSTSpecial Weather StatementSGFCherokee, Crawford43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.